Second order regular variation and conditional tail expectation of multiple risks

Subscribe to email list

Please select the email list(s) to which you wish to subscribe.

You are here

Second order regular variation and conditional tail expectation of multiple risks

TitleSecond order regular variation and conditional tail expectation of multiple risks
Publication TypeJournal Article
Year of Publication2011
AuthorsHua, L, Joe, H
JournalInsurance Mathematics & Economics
Volume49
Pagination537-546
Date PublishedNOV
Type of ArticleArticle
ISSN0167-6687
KeywordsAsymptotic analysis, conditional tail expectation, Second order approximation, Sub-extremal multiple risk, Value at risk
AbstractFor the purpose of risk management, the study of tail behavior of multiple risks is more relevant than the study of their overall distributions. Asymptotic study assuming that each marginal risk goes to infinity is more mathematically tractable and has also uncovered some interesting performance of risk measures and relationships between risk measures by their first order approximations. However, the First order approximation is only a crude way to understand tail behavior of multiple risks, and especially for sub-extremal risks. In this paper, we conduct asymptotic analysis on conditional tail expectation (CTE) under the condition of second order regular variation (2RV). First, the closed-form second order approximation of CTE is obtained for the univariate case. Then CTE of the form E vertical bar X-1 vertical bar g(X-1, ..., X-d) > t], as t -> infinity. is studied, where g is a loss aggregating function and (X-1, ..., X-d) := (RT1, ..., RTd) with R independent of (T-1, ..., T-d) and the survivor function of R satisfying the condition of 2RV. Closed-form second order approximations of CTE for this multivariate form have been derived in terms of corresponding value at risk. For both the univariate and multivariate cases, we find that the first order approximation is affected by only the regular variation index -alpha of marginal survivor functions, while the second order approximation is influenced by both the parameters for first and second order regular variation, and the rate of convergence to the first order approximation is dominated by the second order parameter only. We have also shown that the 2RV condition and the assumptions for the multivariate form are satisfied by many parametric distribution families, and thus the closed-form approximations would be useful for applications. Those closed-form results extend the study of Zhu and Li (submitted for publication). (C) 2011 Elsevier B.V. All rights reserved.
DOI10.1016/j.insmatheco.2011.08.013